Hail, Fisher
- When
- May 8, 4:34 PM CST to 4:39 PM CST
- Where
- Fisher County, 2.07 mi N of Rotan
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.880, -100.470
An isolated supercell thunderstorm developed along the dryline and moved east and southeast into Fisher and Jones Counties. This storm produced large hail stones just north of Rotan and on the north side of Anson where the hail damaged roofs and vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated supercell thunderstorm developed along the dryline and moved east and southeast into Fisher and Jones Counties. This storm produced large hail stones just north of Rotan and on the north side of Anson where the hail damaged roofs and vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 2:29 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CDT WED MAY 8 2013 .SHORT TERM... DRYLINE CONTINUES TO PUSH EAST ACROSS THE PERMIAN BASIN AND SOUTH PLAINS THIS AFTERNOON...STARTING TO PUSH TOWARDS WEST CENTRAL TEXAS. LOW CLOUDS AHEAD OF THE DRYLINE HAVE BEEN SLOW TO CLEAR...BUT VISIBLE SATELLITE HAS SHOWN CLEARING SKIES ACROSS THE WESTERN BIG COUNTRY AND WESTERN CONCHO VALLEY. WITH THIS IN PLACE...TEMPERATURES WILL CONTINUE TO CLIMB...AND INSTABILITY WILL INCREASE. SUSPECT THAT BY LATE AFTERNOON...AFTER 21Z...CAPE VALUES WILL HAVE INCREASED TO IN EXCESS OF 2500 J/KG. CAP HAS BEEN EASILY STRONG ENOUGH TO PREVENT STORMS SO FAR TODAY...BUT WEAKENS RAPIDLY AS TEMPERATURES CLIMB INTO THE MID TO UPPER 80S. THUS..MAY SEE A BRIEF WINDOW OF A FEW HOURS WHERE CONVECTION CAN DEVELOP ACROSS WEST CENTRAL TEXAS...ESPECIALLY THE NORTHERN BIG COUNTRY. GIVEN THE INSTABILITY...STORMS WOULD LIKELY STRENGTHEN FAIRLY RAPIDLY. WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS ACROSS THE NORTHERN TWO THIRDS OF THE AREA. MILD AGAIN TONIGHT...AS LOW LEVEL JET INCREASES TO NEAR 50 KNOTS... AND MIXING MAKES IT HARD FOR TEMPERATURES TO DROP. MODELS CONTINUE TO SHOW A WEAK SHORTWAVE RACING ACROSS MEXICO AND INTO THE NORTHWEST HILL COUNTRY TOMORROW MORNING...BREAKING OUT CONVECTION AS EARLY AS NOON. SOME UNCERTAINTY ON WHETHER THIS WILL REALLY HAPPEN...BUT CERTAINLY HAVE SEEN ENOUGH TO KEEP THE CHANCE POPS ACROSS THE SOUTHEAST PORTIONS OF THE AREA FOR TOMORROW. OTHERWISE...ASSUMING THAT CONVECTION TO THE SOUTHEAST HAS NOT COMPLETELY DISRUPTED THE LOW LEVEL PATTERN...THE DRYLINE WILL AGAIN DEVELOP TO THE WEST AND MOVE INTO THE WESTERN PORTIONS OF WEST CENTRAL TEXAS BY AFTERNOON. AGAIN...ISOLATED STORMS POSSIBLE. HOWEVER...MOST OF THIS ACTIVITY WILL WAIT FOR THE EVENING HOURS... AS THE CAP WEAKENS SOME MORE...AND AS CONVERGENCE STRENGTHENS ALONG BOTH THE DRYLINE AND AN APPROACHING COLD FRONT. 07 .LONG TERM... PRECIPITATION CHANCES WILL HANG AROUND THROUGH SATURDAY...TAKING A BREAK SATURDAY NIGHT UNTIL THE MIDDLE NEXT WEEK. A LATE WEEK COLD FRONT WILL RESULT IN COOLER TEMPERATURES WITH THE GENERAL TREND SHOWING READINGS NEAR OR BELOW CLIMO THROUGH EARLY NEXT WEEK. AS THE LONG TERM PORTION OF THE FORECAST BEGINS /THURSDAY NIGHT/... WE WILL BE UNDER THE INFLUENCE OF A SPLIT FLOW SYNOPTIC REGIME WITH A CLOSED MID/UPPER LEVEL CYCLONE LOCATED OVER AZ POSITIONED BENEATH AN UPPER LEVEL RIDGE OVER THE PACNW. SHORTWAVE RIDGING WILL PREVAIL OVER MUCH OF THE EAST WITH A COMPACT SHORTWAVE TROUGH EXITING THE NORTHEAST CONUS. A COLD FRONT WILL BE MAKING ITS WAY SOUTH ACROSS WEST CENTRAL TX THURSDAY NIGHT AS A LEAD SHORTWAVE EJECTS INTO THE PLAINS. WINDS WILL BECOME NORTHEASTERLY AT 8-12 MPH AS COOLER AIR ADVECTS INTO THE REGION. I EXPECT WE WILL SEE THE REMNANTS OF SCATTERED DIURNAL CONVECTION THURSDAY EVENING WITH A LULL DURING MOST OF THE OVERNIGHT HOURS...BUT CONVECTION IS FORECAST TO REDEVELOP AS 12Z APPROACHES IN THE LEFT EXIT REGION OF A JET STREAK. I EXPECT THIS WILL BE OUR BEST CHANCE FOR PRECIPITATION...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 20. PWAT VALUES ARE PROGGED TO INCREASE TO 1.0 TO 1.2 INCHES ACROSS THE CWA WHICH IS RIGHT AROUND CLIMO FOR THIS TIME OF YEAR. THE ABUNDANT CLOUD COVER...IN CONJUNCTION WITH PRECIPITATION... WILL LIKELY KEEP TEMPS IN THE MID 70S. RAIN CHANCES CONTINUE FRIDAY NIGHT BUT COVERAGE/INTENSITY ARE EXPECTED TO WANE. I HELD ON TO SOME SLIGHT CHANCE POPS ALONG AND SOUTH OF INTERSTATE 20 ON SATURDAY BUT THE UPPER LOW LOOKS TO MOVE SOUTH INTO NORTHERN MEXICO...WITH ITS REACH UNLIKELY TO SPAN ALL THE WAY INTO WEST CENTRAL TX. THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS TRACK WITH CONFIDENCE INCREASING IN A DRY SOLUTION THROUGH MOST OF THE WEEKEND. TEMPS WILL REMAIN RELATIVELY COOL ON SATURDAY BUT SHOULD MODERATE BACK TO NEAR 80 DEGREES BY SUNDAY. MIN TEMPS OVER THE WEEKEND WILL RUN A FEW DEGREES BELOW NORMAL WITH LOWER 50S ANTICIPATED IN MOST AREAS... ALTHOUGH A FEW READINGS IN THE 40S ARE POSSIBLE. THE WARMING TREND WILL CONTINUE ON MONDAY AS THE SOUTHWEST UPPER LOW WEAKENS AND THE RIDGE BECOMES THE DOMINANT PLAYER ACROSS THE WESTERN CONUS. IN FACT...THE F132 PROGS /00Z TUE/ ARE MORE REMINISCENT OF A JUNE PATTERN WITH A 588DAM ANTICYCLONE SITUATED OVER THE INTERMOUNTAIN WEST. THE SOUTHWEST UPPER LOW IS FORECAST TO FINALLY LIFT NORTHEAST ACROSS WEST CENTRAL TX BY TUESDAY OR WEDNESDAY OF NEXT WEEK. I INCLUDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FAR WEST ON TUESDAY BUT LEFT THE AREA DRY FOR WEDNESDAY...AWAITING FURTHER CONVINCING FROM THE GUIDANCE. WITH HIGHER MID LEVEL HEIGHTS AND LIKELY ONLY SCATTERED /AT BEST/ DIURNAL CONVECTION...I WARMED TEMPS INTO THE MID 80S TO NEAR 90 DEGREES BY TUESDAY/WEDNESDAY. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 87 61 76 55 / 30 30 40 40 30 SAN ANGELO 65 87 63 76 56 / 20 20 20 50 40 JUNCTION 67 82 66 77 59 / 20 30 20 50 40 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 258 PM CDT WED MAY 8 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 258 PM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE BIG COUNTRY AND THE CONCHO VALLEY LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. IF THESE STORMS DEVELOP...THEY WILL HAVE THE POTENTIAL OF QUICKLY STRENGTHENING TO SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN IMPACTS. THE MOST LIKELY AREA TO SEE ONE OF THESE STORMS DEVELOP WILL BE ACROSS THE NORTHERN BIG COUNTRY...NORTH OF A HASKELL TO THROCKMORTON LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE...MAINLY ACROSS THE EASTERN TWO THIRDS OF WEST CENTRAL TEXAS...GENERALLY EAST OF A SWEETWATER TO SAN ANGELO TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING.
The Dyess AFB radar (KDYX), 120 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
9 hail. Local standard time, as filed.
A National Weather Service Cooperative Observer reported disc shaped hail that was about an inch in diameter.
A National Weather Service Cooperative Observer reported 1 inch hail covering the ground in Hamlin.
Law enforcement reported golf ball size hail covered the ground mainly on the north side of Anson. The hail fell from 7:26 to 7:36 PM CDT. KTAB and KRBC TV stations captured video of the hail while KTXS TV posted pictures of the hail on their Facebook Page.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452040, 452041, 452043, 452045, 452046, 452047, 452049, 452051, 452053.